Hail, Garfield
- When
- May 26, 5:10 PM MST
- Where
- Garfield County, 1.99 mi ENE of South Sawmill Raws
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.580, -107.490
Trained spotter reported quarter-sized hail covering the ground.
Strong day-time heating and a moist, up-slope flow combined with moderate instability and sheer to produce some severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong day-time heating and a moist, up-slope flow combined with moderate instability and sheer to produce some severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 1:30 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SUN MAY 26 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... ANTICIPATING ANOTHER SEVERE WEATHER WARNING AFTERNOON AND EVENING. WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE MULTI-LOBED UPPER LEVEL LOW PRESSURE SYSTEM OVER OUR PACIFIC NORTHWEST AND CANADAS PACIFIC SOUTHWEST. A SHORT WAVE IMPULSE IS CURRENT DIGGING THROUGH THIS LOW NEAR THE SNAKE RIVER VALLEY AND HAS BEGUN SETTING OFF THUNDERSTORMS IN CENTRAL IDAHO AND FAR WESTERN MONTANA. THIS IMPULSE IS PROGGED TO PULL A BIT MORE NORTHEASTWARD WITH TIME AND INTERACT WITH THE HIGHER SURFACE MOISTURE AND MORE UNSTABLE ATMOSPHERE OVER HERE ON THE LEE SIDE OF THE ROCKIES AND THE HIGH PLAINS REGIONS LATER THIS AFTERNOON THROUGH THIS EVENING. ALREADY SEEING A THUNDERSTORM JUST WEST OF FERGUS COUNTY. MOST OF THE CONVECTION FOR OUR CWA SHOULD SEE THUNDERSTORMS DEVELOPING BY 21Z OR 22Z. SHORT TERM MODEL SOLUTIONS SHOWING OVERALL AVERAGE CONSENSUS AND AGREEMENT WITH WIDESPREAD PRECIPITATION...BUT EXACT TIMING AND AMOUNTS AND PLACEMENT ARE A BIT LESS IMPRESSIVE. WOULD EXPECT A SEVERE WEATHER AFTERNOON AND EVENING SIMILAR TO YESTERDAY WITH MANY OF THE SAME PARAMETERS IN PLACE. THE SHORT WAVE TROUGH PASSAGE THROUGH NORTHEAST MONTANA WILL LAST THROUGH MOST OF MONDAY AS WELL AND ALLOW FOR CONTINUED WET AND UNSETTLED WEATHER...ALTHOUGH SEVERE STORM WILL PROBABLY BE CONFINED AWAY TO THE SOUTHEAST OF OUT CWA BY THEN. LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...SHORT WAVE RIDGING BETWEEN UPPER LEVEL LOBES OF THE LOW PRESSURE SYSTEM WILL PROVIDE A BRIEF RESPITE TO THE OTHERWISE WET AND UNSETTLED WEATHER PATTERN. TRIED TO SHOW THESE HIGHER CONFIDENCE TRENDS IN POPS GIVEN RECENT CONSISTENT MODEL AGREEMENT. BMICKELSON .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOING FORECAST IN GOOD SHAPE...NO CHANGES WERE MADE. GILCHRIST PREVIOUS LONG TERM DISCUSSION...THE LONG TERM BEGINS WITH THE UPPER TROUGH THAT IS BRINGING SEVERE WEATHER AND UNSETTLED CONDITIONS TO THE SHORT TERM. AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON TUESDAY. BY THE BEGINNING OF THE LONG TERM ON WEDNESDAY...THE TROUGH AXIS SHOULD PROGRESS OVER THE MOUNTAIN WEST. WHEN THIS HAPPENS...A SHORTWAVE TROUGH STILL LOOKS TO SPLIT OFF THE MAIN FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP...BESIDES POSSIBLY LATER NEXT WEEKEND WHEN THE GFS HINTS AT POSSIBLE SHORTWAVE RIDGING. THE ECMWF HOWEVER BRINGS YET ANOTHER TROUGH ONSHORE AND WILL NOT LET UP ON THIS WET PATTERN. THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS MOVING FURTHER EASTWARD. THE GFS HAS A SLIGHTLY STRONGER UPPER JET...AND THUS DIGS THE TROUGH A BIT DEEPER SOUTH AND EAST AND HAS A SLIGHTLY MORE NEGATIVE TILT. EITHER WAY...THIS WILL CONTINUE TO PLACE THE REGION OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. NEXT SATURDAY IS WHEN THE GFS AND ECMWF BEGIN TO SEPARATE AS THE GFS BRINGS IN A BRIEF RIDGING PATTERN AND THE ECMWF HAS MORE OF A ZONAL FLOW WITH EMBEDDED SHORTWAVES. DECIDED TO LEAN MORE WITH THE ECMWF SOLUTION AND KEEP THE REGION WET FOR NOW...WITH SLIGHTLY HIGHER THAN CLIMO POPS. BARNWELL && .AVIATION... VFR CONDITIONS WILL GIVE WAY TO LESSER FLIGHT CONDITIONS AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS PUSHES THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. HEAVY RAIN...HAIL...AND GUSTY ERRATIC WINDS WILL BE POSSIBLE WITH STORMS AS THEY PASS. EXPECT A BRIEF RESPITE LATE THIS EVENING BEFORE A MVFR CIG DEVELOPS THANKS TO ONGOING LOW LEVEL MOISTURE EARLY MONDAY MORNING. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 404 PM MDT SUN MAY 26 2013 MTZ016>020-023>027-059>062-270400- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 404 PM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-022-270400- PETROLEUM-GARFIELD- 404 PM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 20 S OPHEIM 48.57N 106.41W
05/25/2013 E3.00 INCH VALLEY MT PUBLIC
ALSO RECEIVED OVER AN INCH OF RAIN
&&
BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
453 PM MDT SUN MAY 26 2013
MTZ016-021-060-270000-
PETROLEUM-PHILLIPS-
453 PM MDT SUN MAY 26 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT.
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
FOURCHETTE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4762 10856 4798 10797 4755 10776 4754 10782
4751 10786 4749 10786 4742 10832 4756 10832
4756 10835 4759 10839 4758 10843 4761 10845
4759 10850
TIME...MOT...LOC 2253Z 242DEG 20KT 4751 10847
TFJ
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 95 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported quarter-sized hail covering the ground.
Public reported golf ball-sized hail and very heavy rain.
Trained spotter reported quarter-sized hail and wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453188, 453190, 453191.